Nebraska, 2012

Drought in Nebraska, July 24 to 31, 2012

July 24 to 31, 2012 · NWS GID · 4 events in 4 counties and zones

For Adams, Clay, York and Fillmore Counties, July marked a steady degradation into drought conditions. S.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For Adams, Clay, York and Fillmore Counties, July marked a steady degradation into drought conditions. The entire area started out the month with no worse than category D1 moderate drought according to the U.S. Drought Monitor, but by month's end Adams County found itself in Category D3 extreme drought, while the other three counties were primarily in category D2 severe drought for the first time since 2006. This rapid onset of severe to extreme drought marked a downward spiral in drought conditions since early June, when the entire area was void of all drought categories. Looking back a few months to April and May, there was little hint of impending drought as two-month rainfall totals within most of the area averaged near normal to even above normal. In fact, much of Clay and Fillmore Counties were soaked with 4-6 inches of rain in May alone. Unfortunately, a major weather pattern change to a dominant high pressure ridge in June and July resulted in considerably less rainfall. Although these four counties generally fared better than northern and western portions of South Central Nebraska, total June-July rainfall across most of the area was no more than 25-60 percent of normal. This included York, where the two-month total of 2.01 was only 25 percent of the normal amount of 8.17. Other below normal June-July combined rainfall totals within these four counties included 3.99 at Hastings (53 percent of normal) and 4.67 at Geneva (59 percent of normal). For most of the area, July was notably drier than June, with a few of the lowest July totals including 0.50 at York and 0.62 at Geneva. By far the most fortunate county within all of South Central Nebraska during June and July was Clay County, which largely defied the building regional drought by registering near-normal to slightly above normal rainfall. However, even in those areas that saw more rainfall than others, crops were still stressed by heat. Average daily high temperatures for the combined months of June and July registered at least 5-7 degrees above normal, essentially baking maturing crops across much of the area. At Hastings airport, the average June-July daily high temperature was 90.4 degrees, or 5.1 degrees hotter than the 30-year normal. Between July 22nd-24th, Hastings airport reached at least 100 degrees three days in row for the first time 2005. For the week ending July 29th, the Nebraska Weather and Crops Report from the USDA indicated that some corn was being chopped for silage or cut for hay to compensate for poor pasture conditions. In addition, state-averaged topsoil and subsoil moisture was indicated as 96 percent short to very short. Poor to very poor crop conditions were reported as 37 percent for corn, 38 percent for soybeans and 69 percent for alfalfa, and pasture and range conditions were rated as 83 percent poor to very poor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 23, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 23, 10:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1157 PM CDT MON JUL 23 2012

.AVIATION...06Z KGRI TAF. VFR CONDITIONS ARE FORECAST. WIND SPEEDS
WILL BECOME A BIT GUSTY FROM THE SOUTH FROM MID-MORNING TO EARLY
EVENING TUESDAY WITH INCREASED MIXING. SKY COVER WILL BE SCANT
ONCE AGAIN AS HIGH PRESSURE DOMINATES.

&&

PREV DISCUSSION... /ISSUED 331 PM CDT MON JUL 23 2012/

SHORT TERM...TONIGHT THROUGH TUESDAY.

HEAT INDEX VALUES CONTINUE TO BE THE MAIN METEOROLOGICAL FEATURE
ACROSS THE CWA THIS PERIOD. A BREAK IN THE UPPER LEVEL
ANTICYCLONE ABOVE THE CENTRAL PLAINS WILL BECOME EVIDENT ON
TUESDAY AS A SHORT WAVE TROUGH BEGINS TO TRANSITION THROUGH SOUTH
CENTRAL CANADA AND THE NORTHERN PLAINS. POSITIONING OF THE UPPER
LEVEL RIDGE WILL MOVE EAST ON TUESDAY WITH SOUTHWESTERLY FLOW
WHICH SHOULD KEEP TEMPERATURES ACROSS THE OUTLOOK AREA IN HEAT
ADVISORY CRITERIA THROUGH TUESDAY.

LOW RELATIVE HUMIDITY VALUES ACROSS SOUTHWESTERN PARTS OF THE CWA
ON TUESDAY WILL MAKE MONITORING FIRE WEATHER CONCERNS A KEY
NOTE...HOWEVER...WIND WILL BE THE DETERMINING FACTOR AS SPEEDS
WILL LIKELY FALL SHORT OF REACHING CRITERIA FOR THIS PORTION OF
THE CWA. WILL MENTION ELEVATED FIRE DANGER IN THE WHO FOR
SOUTHWESTERN PARTS OF THE CWA.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY. MAIN FORECAST CONCERNS
WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY AND
TEMPERATURES.

THE UPPER LEVEL RIDGE WILL FINALLY BREAK DOWN AS AN UPPER LEVEL WAVE
MOVES THROUGH THE NORTHERN PLAINS. LATE TUESDAY NIGHT A COLD FRONT
THAT HAS BEEN DEVELOPING ON THE HIGH PLAINS WILL MOVE INTO THE
FORECAST AREA LATE TUESDAY NIGHT...AND CONTINUE MOVING THROUGH THE
AREA ON WEDNESDAY. WITH THE FRONT MOVING THROUGH THE AREA AND AN
UPPER LEVEL WAVE MOVING ACROSS...EXPECT THUNDERSTORMS TO DEVELOP
ALONG THE FRONT. THUNDERSTORMS WILL DEVELOP IN THE FAR NORTHWEST
WEDNESDAY MORNING AND SPREAD ACROSS THE FORECAST AREA DURING THE
AFTERNOON. THE BEST CHANCES FOR THUNDERSTORMS WILL BE WEDNESDAY
NIGHT ESPECIALLY IN THE SOUTHEAST. TEMPERATURES WILL COOL OFF IN THE
NORTH...BUT THE SOUTH WILL CONTINUE TO BE VERY WARM.

BY THURSDAY MOST OF THE THUNDERSTORMS SHOULD BE OUT OF THE
AREA...BUT A FEW COULD LINGER IN THE SOUTHEAST IN THE MORNING.
TEMPERATURES ACROSS THE AREA WILL BE COOLER THAN CURRENT...BUT STILL
WARMER THAN NORMAL.

FOR THURSDAY NIGHT THROUGH MONDAY...THERE IS MAINLY NORTHWEST FLOW
AND SEVERAL WEAK UPPER LEVEL WAVES THAT MOVE THROUGH THE AREA.
MODELS HAVE SOME DIFFERENCES IN TIMING AND LOCATION OF THE WAVES AS
THEY MOVE THROUGH. WILL CONTINUE TO KEEP THE FORECAST DRY AT THIS
TIME...BUT THERE IS A COLD FRONT THAT MOVES THROUGH THE AREA SUNDAY
NIGHT. THIS MAY BE THE NEXT CHANCE FOR SOME THUNDERSTORMS...BUT
TIMING IS STILL SOMEWHAT IN QUESTION. TEMPERATURES WILL SLOWLY START
TO CLIMB FOR FRIDAY THROUGH SUNDAY. WITH THE COLD FRONT MOVING
THROUGH SUNDAY NIGHT THE TEMPERATURES WILL BE A BIT COOLER ON
MONDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR NEZ039>041-046>049-
     060>064-072>077.

     HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR NEZ082>087.

KS...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR KSZ005>007-017>019.

&&

AVIATION...HEINLEIN
SHORT TERM...GUERRERO
LONG...JCB
Hazardous weather outlook, Jul 23, 7:31 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
831 PM CDT MON JUL 23 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
831 PM CDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. PLEASE
SEE THE LATEST HEAT ADVISORY PRODUCT FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH
TUESDAY EVENING. THE EXTREME SOUTHERN TIER OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS ARE IN A HEAT
ADVISORY THROUGH WEDNESDAY EVENING. PLEASE SEE THE LATEST HEAT
ADVISORY PRODUCT FOR FURTHER INFORMATION.

ELEVATED FIRE DANGER EXISTS FOR AREAS SOUTH OF A LINE FROM
CAMBRIDGE NEBRASKA TO BELOIT KANSAS ON TUESDAY...DUE TO LOW
RELATIVE HUMIDITY AND GUSTY SOUTH WINDS.

STRONG THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY AFTERNOON AND
EVENING...WITH WIND GUSTS UP TO 50 MPH AND HAIL UP TO THE SIZE OF
NICKELS POSSIBLE.

A SLIGHT CHANCE FOR THUNDERSTORMS LINGERS INTO THURSDAY MORNING
FOR AREAS SOUTHEAST OF LINE FROM HEBRON NEBRASKA TO OSBORNE
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, York

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Adams

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Fillmore

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398348, 398349, 398350, 398351.